Thunderstorm Wind, Russell
- When
- May 17, 8:02 PM CST to 8:03 PM CST
- Where
- Russell County, (Rsl)russell Muni Ar
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.870, -98.820
This was a measured wind gust.
A line of severe storms raced southeast across central and south central Kansas during the late evening and overnight hours of May 17th into early on May 18th, 2022. Wind speeds of 60 to 75 mph were common with these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A line of severe storms raced southeast across central and south central Kansas during the late evening and overnight hours of May 17th into early on May 18th, 2022. Wind speeds of 60 to 75 mph were common with these storms. Tree limbs and power lines were blown down as well as several locations noting shingle loss.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 17, 5:26 PM CST, 2 hours 36 minutes earlier.
Area Forecast Discussion National Weather Service Wichita KS 626 PM CDT Tue May 17 2022 .SHORT TERM...(This evening through Friday night) Issued at 213 PM CDT Tue May 17 2022 A zonal flow regime is progged to continue for the next couple of days with another subtle shortwave trough progged to move over the area late in the day tomorrow. Meanwhile, a shortwave trough over the Central High Plains early this afternoon is progged to move eastward along the NE/KS state line before emerging over the Middle Mississippi Valley area this evening and tonight. A diffuse dryline across western Kansas may provide a focus for a few storms but confidence remains fairly low given how diffuse it is. Any activity drifting eastward out of western KS may persist tonight as it moves into central and eastern KS given stout H85 flow nosing into the KS/OK state line area. Better chances for more widespread deep moist convection may remain across northeast Kansas and this activity may provide a glancing blow to our forecast area across portions of the Flint Hills and portions of southeast KS although higher probabilities are expected to remain north and east of our forecast area. Damaging winds will be the primary threat although some large hail and locally heavy rain may also be possible. Another subtle shortwave trough is progged to move across the area late in the day on Wed. Any convection developing across far western Kansas is expected to remain west of the area although the effective frontal boundary could become a focus for some diurnally driven storms. Overnight convection will likely drive this boundary well south of the area into portions of northeast OK so much if not all of the area is expected to remain dry on Wed. Seasonable temperatures are anticipated with highs in the mid 80s for most areas. Thu-Fri...A more robust mid/upper trough is progged to dig into the Northern Rockies/Northern Plains on Thu. As low pressure deepens across the Northern and Central Plains, southwesterly low level flow will allow above normal temperatures to prevail with deeper mixing and some drying of the pbl anticipated. Above normal temperatures will prevail with highs in the low to mid 90s for much of the area. A rogue storm may be possible along a diffuse dryline but probabilities will remain too low to mention at this time. As this robust mid/upper trough moves eastward, it will drive a cold front south across the Central Plains late Thu night into early Friday. A stable post-frontal regime is anticipated in the wake of the front on Fri with a much drier and cooler airmass expected. Showers and thunderstorms may develop along and in the wake of the cold front across mainly southeast KS but there remains uncertainty in how quickly the front will move across the area. A mid/upper trough will move out of the Rockies Fri night into early Sat in the wake of the front with some elevated storms possibly lingering across southeast KS Friday night as we see some low level moisture transport/elevated cape lingering in a zone of mid-level warm air advection ahead of this trough. .LONG TERM...(Saturday through Tuesday) Issued at 213 PM CDT Tue May 17 2022 Below normal temperatures will prevail at the start of the period and any lingering light precipitation on Sat should come to an end late in the day. Highs on Sat will only reach the low 60s for many areas while lower 70s are anticipated on Sun. Another shortwave trough is progged to move over the area on Monday bringing increasing chances for precipitation. Clouds and showers may keep highs from reaching 70 in some locations with breezy east/southeast winds returning the area. Shortwave ridging may return by Tue with dry weather conditions and seasonable highs in the upper 70s/lower 80s. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 626 PM CDT Tue May 17 2022 Strong to severe convection will move across central Kansas during the late evening hours and could possibly affect portions of south central and southeast Kansas overnight. While VFR conditions will generally prevail away from storms, except for MVFR cigs in southeast Kansas, expect strong outflow wind gusts, MVFR cigs and IFR vsbys in the strongest convection. Northerly winds and VFR conditions will prevail behind a cold front late tonight thru Wednesday. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 86 62 93 / 20 0 0 0 Hutchinson 65 85 59 93 / 30 0 0 0 Newton 65 84 61 92 / 30 10 0 0 ElDorado 66 83 62 90 / 20 10 0 0 Winfield-KWLD 68 87 64 92 / 20 10 10 0 Russell 61 85 58 96 / 50 0 0 0 Great Bend 61 85 59 95 / 40 0 0 0 Salina 64 85 59 95 / 50 0 0 0 McPherson 64 84 59 93 / 40 0 0 0 Coffeyville 69 88 66 88 / 20 10 10 0 Chanute 68 86 64 88 / 30 10 10 0 Iola 67 84 63 88 / 40 10 10 0 Parsons-KPPF 69 87 65 88 / 30 10 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...MWM LONG TERM...MWM AVIATION...KED
Hazardous Weather Outlook National Weather Service Wichita KS 844 PM CDT Tue May 17 2022 KSZ032-033-047>053-067>072-082-083-091>096-098>100-190145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 844 PM CDT Tue May 17 2022 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A complex of thunderstorms will impact central and much of northeast Kansas this evening and move southeastward into portions of south central and southeast Kansas overnight. Severe storms will be capable of quarter to half dollar sized hail and damaging winds of 60 to 70 mph. Locally heavy rainfall could also result in minor low-land flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances will return on Friday evening across the area. While widespread severe weather appears unlikely, a handful of strong storms are possible. Another round of showers and thunderstorms may impact the area early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict
The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 02:02 UTC.
16 thunderstorm wind. Local standard time, as filed.
This was a measured wind gust.
This was a measured wind gust.
This was a measured wind gust.
Tree limbs were blown down.
This was a measured wind gust.
This was a measured wind gust.
This was an estimated wind gust.
This was an estimated wind gust.
This was a measured wind gust at Mesonet station UP423 located 2.8 miles west of Langdon.
This was a measured wind gust.
Three inch tree limbs were blown down and several power poles were also blown down.
Small tree limbs were blown out of trees and some shingle damage was reported.
This was a measured wind gust.
This was a measured wind gust.
A ten in diameter tree trunk was snapped.
This was a measured wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026205, 1026206, 1026207, 1026201, 1026208, 1026209, 1026210, 1026211, 1026212, 1026213, 1026202, 1026203, 1026214, 1026215, 1026204, 1026216.